Alert archive / New York / Special Marine Warnings in 2021

Special Marine Warning 75, NWS Buffalo, NY

July 27, 2021

NWS Buffalo, NY issued this special marine warning at Jul 27, 2021, 10:59 AM EDT. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2021, 10:59 AM EDT (14:59 UTC)
Expired
Jul 27, 2021, 12:30 PM EDT
In force
91 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

The radar

The Buffalo radar (KBUF), 59 km from the middle of the area, began a volume at 15:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 3.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

083 
WHUS51 KBUF 271459
SMWBUF
LOZ030-042-062-271630-
/O.NEW.KBUF.MA.W.0075.210727T1459Z-210727T1630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
1059 AM EDT Tue Jul 27 2021

The National Weather Service in Buffalo has issued a

* Special Marine Warning for...
  Lake Ontario from the Niagara River to Hamlin Beach... 
  The Lower Niagara River...

* Until 1230 PM EDT.

* At 1057 AM EDT, a strong thunderstorm was located 29 nm west of
  Niagara River, moving east at 50 knots.

  HAZARD...Wind gusts 34 knots or greater and small hail.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Wilson, Sunset Beach, Fort Niagara, Thirty Mile Point and Olcott. 

LAT...LON 4363 7869 4363 7798 4335 7799 4335 7853
      4325 7906 4345 7920
TIME...MOT...LOC 1457Z 261DEG 50KT 4329 7974 

HAIL...<.75IN
WIND...>34KTS

$$

Apffel
2 follow-up statements
052 
FZUS71 KBUF 271549
MWSBUF

Marine Weather Statement
National Weather Service Buffalo NY
1149 AM EDT Tue Jul 27 2021

LOZ030-271557-
/O.CAN.KBUF.MA.W.0075.000000T0000Z-210727T1630Z/
1149 AM EDT Tue Jul 27 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were...
  The Lower Niagara River
  and Lake Ontario from Youngstown to Wilson...

The thunderstorm has moved out to the east of the warned area and no 
longer poses a significant threat to boaters.

A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
western New York...and the adjacent waters of Lake Ontario.

LAT...LON 4363 7869 4363 7798 4335 7799 4335 7853
      4332 7882 4355 7885
TIME...MOT...LOC 1547Z 260DEG 55KT 4341 7868 

$$

LOZ042-062-271630-
/O.CON.KBUF.MA.W.0075.000000T0000Z-210727T1630Z/
1149 AM EDT Tue Jul 27 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1230 PM EDT...

For the following areas...
  Lake Ontario from Wilson to Hamlin Beach...

At 1147 AM EDT, a strong thunderstorm was located 20 nm northeast of 
Youngstown, or 19 nm northeast of Niagara River, moving east at 35 
knots.

HAZARD...Wind gusts 34 knots or greater and small hail.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Locations impacted include...
Sunset Beach, Thirty Mile Point and Olcott. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4363 7869 4363 7798 4335 7799 4335 7853
      4332 7882 4355 7885
TIME...MOT...LOC 1547Z 260DEG 55KT 4341 7868 

HAIL...<.75IN
WIND...>34KTS

$$

RSH
527 
FZUS71 KBUF 271624
MWSBUF

Marine Weather Statement
National Weather Service Buffalo NY
1224 PM EDT Tue Jul 27 2021

LOZ042-062-271633-
/O.EXP.KBUF.MA.W.0075.000000T0000Z-210727T1630Z/
1224 PM EDT Tue Jul 27 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 1230 PM EDT...

The affected areas were... 
  Lake Ontario from Wilson to Hamlin Beach...

The thunderstorm has weakened and no longer poses a significant
threat to boaters.

A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
western New York...and the adjacent waters of Lake Ontario.

LAT...LON 4363 7869 4363 7798 4335 7799 4335 7853
      4332 7882 4355 7885
TIME...MOT...LOC 1623Z 264DEG 52KT 4342 7806 

$$

RSH

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Jul 27, 10:20 AM EDT, 39 minutes earlier.

Area forecast discussion, Jul 27, 10:20 AM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1020 AM EDT Tue Jul 27 2021

.SYNOPSIS...
A cold front will cross the eastern Great Lakes today and produce
showers and scattered thunderstorms. A few storms may be severe with
isolated damaging wind gusts possible. The showers and storms will
taper off this evening, with some fog and drizzle possible overnight
through Wednesday morning. Dry weather will return for Wednesday
afternoon before another cold front brings a chance of showers and
thunderstorms later Wednesday night through Thursday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Strong thunderstorms with damaging winds and hail possible this
afternoon. Late this morning, radar shows showers and
thunderstorms moving across southern Ontario province, with
these likely to push into far WNY around noon. This is supported
by most mesoscale guidance, with the HRRR painting a realistic
picture of how convection will play out.

A mid level shortwave will advance from the Upper Great Lakes this
morning to the Lower Great Lakes by this evening. The synoptic scale
trough will be modulated by ongoing convection upstream, with
mesoscale convectively induced vorticity maxima moving downstream
and enhancing ascent in some areas. The Lower Great Lakes will
become situated in the right entrance region of a 100+ knot H25 jet
this afternoon, giving an added boost to synoptic scale support. At
the surface, a cold front draped across Southern Ontario will
advance south this afternoon and evening in response to flow
adjustments from the incoming synoptic scale trough and composite
outflow boundaries from organized convection.

There may be several waves of showers and scattered thunderstorms
crossing the area during the afternoon and evening, with the
timing of each tied to convectively modulated vorticity maxima
born from upstream convection.

Organized severe weather potential will be closely tied to corridors
of enhanced mesoscale forcing from any meso-vorticies that emerge
from upstream convection this morning. Increasing deep layer
shear, moderate instability, and increasing synoptic scale
forcing suggest the potential for upscale convective growth into
clusters and bowing segments with isolated damaging winds the
main risk. If a well defined MCV were to emerge from upstream
convection, a corridor of greater severe weather potential may
develop with a more significant damaging wind threat and the
possibility of an isolated tornado. The main severe weather risk
looks to be roughly noon to 4PM from Western to Central NY.

Following the first round of convection, a complex scenario of
remnant outflow boundaries, lake breeze boundaries, and a synoptic
scale front will evolve over the Lower Great Lakes from mid
afternoon through early evening. If the airmass recovers following
the first round of convection this may allow for secondary
development of showers and scattered storms. The severe weather risk
will likely be lower (but non-zero) with this second round, with a
few gusty thunderstorms possible from late afternoon through
evening.

PWAT values briefly rise to around 1.75" this afternoon supporting
potential for heavy downpours with any storms that develop. Fast
storm motion will likely mitigate the risk of flooding, unless
training can develop along a boundary.

The showers and storms will taper off from northwest to southeast
this evening as the mid level trough moves east of the area. Weak
north/northeast flow will develop overnight, with moisture trapped
beneath a frontal inversion. This will likely set the stage for
plenty of low clouds, patchy drizzle and fog overnight through
Wednesday morning. The clouds, drizzle, and fog will eventually
break for increasing sunshine later Wednesday as a drier airmass
advects into the region.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
Overall a mid-level longwave trough will persist across the
Northeast through the remainder of the week and into early next
week. Therefore to initiate the period, a subtle shortwave will
push a surface low and attending frontal features across the
region beginning late Wednesday night through early Friday. As
such expect a warm front to cross the region late Wednesday
night before the arrival and passage of the cold front Thursday.
With arrival of the warm front, moisture rich air will begin to
filter into Western New York as seen by increasing PWAT values
from west to east, aiding in the production of a few showers
across far Western New York.

Then due to the aforementioned shortwave's entrance into the region
Thursday, instability will begin to increase, along with the wind
regime. Overall, this will aid in the development of showers and
storms Thursday. By Thursday night, a few surface lows will ride
along the boundary, which will keep the chances for showers and a
few possible storms into the night due to newly added convergence
zones along with the previously mentioned moisture.

Cooler temperatures will filter into the region from a now
northwesterly flow regime Friday morning, which may cause
temperatures to drop down around +6C. The cooler temperatures aloft
may enhance a subtle lake shower response Friday. Outside of this,
daytime heating will also aid instability Friday afternoon, which
will again support afternoon showers and a thunderstorm or two.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
Subtle mid-level ridging place on Saturday as weak surface high
pressure works in over the lower Great Lakes. Mostly dry conditions
should last through Saturday evening. A closed upper level low will
then quickly drop southeast out of Northern Ontario, dragging its
associated cold front across the region. Shower and thunderstorm chances
will increase from west to east overnight Saturday, and last
through the day Sunday.

With the slow moving main trough axis still to our west, small
chances for showers will linger into Monday and Tuesday. Otherwise,
cooler temperatures a few degrees below climatological normals are
anticipated through the long term. Daytime highs will generally
settle in the upper 60s to mid 70s, with overnight lows in the 50s,
some upper 40s possible on the Tug Hill.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
A mid level shortwave and cold front will move southeast across
the eastern Great Lakes this afternoon and evening, producing
several rounds of showers and scattered thunderstorms. The
chances of convection will arrive first near the Canadian border
by around 16Z Tuesday, then progress south and east to the PA
border and Central NY by 20Z Tuesday, lasting into the early
evening. The specific timing and placement of showers and storms
will be closely tied to subtle features born from upstream
convection, which will be difficult to time this far in advance.
Any heavier showers and storms will produce brief/local MVFR to
IFR conditions, with VFR still prevailing outside of storms.

Most of the showers and storms will taper off from northwest to
southeast this evening, although a few scattered light showers or
some patchy drizzle may persist overnight. North to northeast flow
behind the cold front and abundant moisture trapped beneath the
inversion will allow areas of MVFR/IFR CIGS to become widespread
tonight, with some patchy fog producing some VSBY restrictions as
well.

Outlook...

Wednesday...Areas of MVFR/IFR early in low clouds and fog, improving
to VFR.
Thursday...VFR prevailing, with a chance of showers and
thunderstorms and associated brief/local CIG/VSBY restrictions.
Friday and Saturday...Mainly VFR.

&&

.MARINE...
A brief uptick in SW winds ahead of a shortwave on Lake Erie
this morning. Winds will increase to 15 to 20 knots, but this
will only last a couple hours before winds diminish as the
shortwave moves across the area.

Otherwise, winds in general will remain relatively light today
and tonight. Scattered thunderstorms from midday through this
evening may produce locally higher winds and waves. Northeast
winds 10-15 knots will develop late tonight and Wednesday behind
a cold front moving south of the lakes. This will produce
choppy conditions Wednesday, especially along the south shore of
Lake Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Apffel/Hitchcock
SHORT TERM...EAJ
LONG TERM...EAJ/PP
AVIATION...Apffel/Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, Jul 27, 5:00 AM EDT, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
500 AM EDT Tue Jul 27 2021

NYZ001>006-010>014-019>021-085-280900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
500 AM EDT Tue Jul 27 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop from midday through
early this evening. The severe weather risk is expected to be
greatest with the first round of thunderstorms from about noon
through 4pm. A few storms may produce damaging winds, with a lower
risk of isolated large hail and heavy rainfall. An isolated tornado
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-280900-
Jefferson-Lewis-
500 AM EDT Tue Jul 27 2021

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this afternoon and evening. A
few storms may contain gusty winds and heavy downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-280900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
500 AM EDT Tue Jul 27 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected from midday through this
evening. A few storms may produce strong winds and locally higher
waves.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Special weather statement, Jul 27, 7:54 AM EDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Buffalo NY
754 AM EDT Tue Jul 27 2021

NYZ001>005-010>014-085-271430-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-
Genesee-Wyoming-Livingston-Ontario-Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Buffalo, Batavia, Warsaw, Geneseo, Canandaigua,
Orchard Park, and Springville
754 AM EDT Tue Jul 27 2021

...STRONG THUNDERSTORMS WITH DAMAGING WINDS AND HAIL POSSIBLE
THIS AFTERNOON...

Conditions are favorable for strong thunderstorms today, with a
risk of damaging winds, large hail, and brief heavy downpours.
Storms will develop early this afternoon.

The greatest risk across far Western New York, including the
Niagara Frontier and Buffalo metro area will be between noon and
2 p.m.

The greatest risk across the Genesee Valley and Western Finger
Lakes, including the Rochester metro area will be between 2 p.m.
and 4 p.m.

Strong thunderstorms will still be possible after peak risk times,
with the threat lasting through early evening. Anyone with outdoor
plans today should be prepared to take cover if threatening
weather approaches.

Apffel

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 11:15 AM EDTSpecial Marine WarningBUF60 min
Jul 27, 1:11 PM EDTSpecial Weather StatementBUFWyoming34 min
Jul 27, 1:48 PM EDTSpecial Weather StatementBUFAllegany27 min
Jul 27, 2:02 PM EDTSpecial Weather StatementBUFAllegany43 min

Nearby

Special Marine Warnings in New York, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.